To the Editor.—
The June, July, and September issues of the Archives (115:725-727, 837-839, and 1091-1093, 1979) each devote an article to the discussion of skin lesions seen in patients following intestinal bypass surgery for morbid obesity.These articles prompted us to report a similar case of the postintestinal bypass arthritis-dermatitis syndrome and to comment on the diversity of skin manifestations seen in this condition.
Report of a Case.—
A 32-year-old woman underwent a jejunoileal bypass operation for morbid obesity in 1975. The patient lost 64 kg (140 lb) over a two-year period, complicated only by calcium oxalate urolithiasis. Hospitalization was required in July 1977, when fever, nausea, and vomiting, along with polyarthralgias and pustular lesions on the hands, legs, and lips, developed. Results of laboratory tests at that time were negative for antinuclear antibodies, rheumatoid factor, cryoglobulins, and HLA-B27 antigen. Circulating immune complexes were present, and the level of
Kaplan RP, Levine S. Intestinal Bypass Surgery. Arch Dermatol. 1980;116(5):515-516. doi:10.1001/archderm.1980.01640290025002